Stomach bleeds caused by aspirin are considerably less serious than the spontaneous bleeds that can occur in people not taking the drug, concludes a study led by Cardiff University.
Published in the journal Public Library of Science, the extensive study of literature on aspirin reveals that while regular use of the drug increases the risk of stomach bleeds by about a half, there is no valid evidence that any of these bleeds are fatal.
Professor Peter Elwood from Cardiff University’s School of Medicine said: “Although many people use aspirin daily to reduce the risk of health problems such as cancer and heart disease, the wider use of the drug is severely limited because of the side effect of bleeding from the stomach…”
Heart disease and cancer are the leading causes of death and disability across the world, and research has shown that a small daily dose of aspirin can reduce the occurrence of both diseases by around 20-30%.
Recent research has also shown that low-doses of aspirin given to patients with cancer, alongside chemotherapy and/or radiotherapy, is an effective additional treatment, reducing the deaths of patients with bowel, and possibly other cancers, by a further 15%.
The study ‘Systematic review and meta-analysis of randomised trials to ascertain fatal gastrointestinal bleeding events attributable to preventive low-dose aspirin: No evidence of increased risk’ can be found in Public Library of Science.
Source: Cardiff University